EMA raises awareness of clinical care recommendations to manage suspected thrombosis with thrombocytopenia syndrome
EMA’s COVID-19 taskforce (COVID-ETF) COVID-ETF is a group that brings together experts from across the European medicines regulatory network to facilitate rapid and coordinated regulatory action on medicines and vaccines for COVID-19. is advising healthcare professionals in the EU to consider recommendations by learned societies when assessing people with signs and symptoms of thrombosis with thrombocytopenia syndrome (TTS) following vaccination with Vaxzevria and COVID-19 Vaccine Janssen. In this context it is highlighting guidance from the International Society on Thrombosis and Haemostasis (ISTH). International Society on Thrombosis and Haemostasis (ISTH): https://www.isth.org/page/covid19
TTS requires rapid identification and urgent clinical management. National and international recommendations have been updated with evolving experience from managing TTS and heparin-induced thrombocytopenia and thrombosis (HITT), a condition with some similarities to TTS.
The taskforce acknowledged that there are differences between the guidelines available (mostly concerning the assays and imaging used for diagnosis and for guiding treatment, as well as treatment options with non-heparin anticoagulants, intravenous immunoglobulins and glucocorticoids). For the management of suspected TTS, especially if no local guideline is available, the taskforce recommends that healthcare professionals consider the ISTH interim guidance on vaccine-induced immune thrombotic thrombocytopenia (VITT),2 which is based on ongoing international collaboration of healthcare professionals. As the management of TTS is evolving, the guidance may be further updated in future.
The advice from the taskforce follows EMA’s review of TTS, a very rare event following vaccination with Vaxzevria and COVID-19 Vaccine Janssen. The conclusions reached are based on EMA’s safety signal evaluations, which led to updates of the product information for both Vaxzevria and COVID-19 Vaccine Janssen. Healthcare professionals have been informed through dear healthcare professional communications (DHPCs) of the signs and symptoms of TTS with either vaccine, so that people affected can be diagnosed and treated as soon as possible using the available guidelines.
The Agency recognises and supports the extensive work by healthcare professionals and learned societies, which is essential to optimise the management of people with suspected TTS following vaccination with Vaxzevria or COVID-19 Vaccine Janssen.